Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 149, NWS Indianapolis, IN

August 13, 2019Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 13, 2019, 12:56 AM EDT for Knox County, Sullivan County, Indiana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 12:56 AM EDT (04:56 UTC)
Expired
Aug 13, 2019, 1:45 AM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 60 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:23 AM EDTTSTM WND DMG3 N Bicknell, INLARGE TREE LIMB DOWN ON FREELANDVILLE ROAD. TIME ESTIMATED FROM RADAR.
Aug 13, 1:29 AM EDTTSTM WND DMG4 Nw Monroe City, INLARGE TREE DOWN ON ROBINSON ROAD BETWEEN ANSON ROAD AND MOUNT ZION ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 9:23 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KIND 130456
SVRIND
INC083-153-130545-
/O.NEW.KIND.SV.W.0149.190813T0456Z-190813T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1256 AM EDT Tue Aug 13 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Sullivan County in southwestern Indiana...
  Knox County in southwestern Indiana...

* Until 145 AM EDT.

* At 1255 AM EDT, a severe thunderstorm was located near Palestine,
  or 11 miles east of Robinson, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vincennes, Bicknell, Carlisle, Oaktown, Monroe City, Wheatland,
  Bruceville, Edwardsport, Vincennes University, Pleasantville and
  Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3859 8764 3859 8761 3861 8763 3866 8760
      3868 8753 3874 8750 3877 8751 3878 8749
      3882 8753 3885 8753 3886 8755 3890 8752
      3896 8751 3899 8758 3900 8758 3901 8724
      3881 8723 3882 8724 3857 8731 3856 8765
TIME...MOT...LOC 0455Z 319DEG 44KT 3898 8754 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
872 
WWUS53 KIND 130518
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
118 AM EDT Tue Aug 13 2019

INC083-153-130545-
/O.CON.KIND.SV.W.0149.000000T0000Z-190813T0545Z/
Sullivan IN-Knox IN-
118 AM EDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SOUTHERN SULLIVAN AND KNOX COUNTIES...

At 117 AM EDT, a severe thunderstorm was located 8 miles east of
Russellville, or 11 miles northeast of Vincennes, moving southeast at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vincennes, Bicknell, Carlisle, Oaktown, Monroe City, Wheatland,
Bruceville, Edwardsport, Vincennes University, Pleasantville and
Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3859 8764 3859 8761 3861 8763 3866 8760
      3868 8753 3874 8750 3877 8751 3878 8749
      3882 8753 3885 8753 3886 8755 3890 8752
      3896 8751 3899 8758 3900 8758 3901 8724
      3881 8723 3882 8724 3857 8731 3856 8765
TIME...MOT...LOC 0517Z 322DEG 33KT 3881 8738 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
913 
WWUS53 KIND 130538
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
138 AM EDT Tue Aug 13 2019

INC083-153-130548-
/O.EXP.KIND.SV.W.0149.000000T0000Z-190813T0545Z/
Sullivan IN-Knox IN-
138 AM EDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SULLIVAN AND KNOX
COUNTIES WILL EXPIRE AT 145 AM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM EDT for southwestern
Indiana.

LAT...LON 3859 8764 3859 8761 3861 8763 3866 8760
      3868 8753 3874 8750 3877 8751 3878 8749
      3882 8753 3885 8753 3886 8755 3890 8752
      3896 8751 3899 8758 3900 8758 3901 8724
      3881 8723 3882 8724 3857 8731 3856 8765
TIME...MOT...LOC 0538Z 319DEG 44KT 3863 8719 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:41 AM EDT, 15 minutes earlier.

Area forecast discussion, Aug 13, 12:41 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1241 AM EDT Tue Aug 13 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 348 PM EDT Mon Aug 12 2019

A warm front will move across central Indiana tonight and a cold
front will follow on Tuesday. These features will interact with a
warm, moist and unstable atmosphere and result in widespread
thunderstorms tonight and lingering activity into Tuesday evening.
Strong to severe thunderstorms are possible tonight.

After that, high pressure will result in mostly dry weather through
early next week.

&&

.NEAR TERM /Tonight/...
Issued at 348 PM EDT Mon Aug 12 2019

KIND-88D was mostly clean across central Indiana this afternoon but
that will change tonight. Convective allowing models were in good
agreement that convection will blow up across central Illinois this
evening, ahead of a cold front, and approach our northwestern
counties by 11 pm or Midnight. The CAMs then agree, a solid line of
strong to severe storms will drop southeast across central Indiana
before moving out after 4 am. Thus, blend high PoPs look good
overnight.

With model mixed layer CAPEs 1500-2000 J/KG, a 35 plus knot low
level jet and a sufficient jet aloft, the SPC DAY1 Slight and
Enhanced risks of severe weather look justified. Storm relative
helicity to 300 m2/s2 will support rotating storms but with a squall
line, damaging winds will be the main threat.

&&

.SHORT TERM /Tuesday and Wednesday/...
Issued at 348 PM EDT Mon Aug 12 2019

Models in general agreement that the cold front will move to just
south of the area by 18z Tuesday. They also suggest isolated to
scattered convection will linger Tuesday before ending Tuesday
evening. Can not rule out a stray shower or storm Wednesday over our
far northern counties in cyclonic flow aloft, otherwise surface high
pressure will usher in dry weather and not as warm temperatures per
the blend.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 258 PM EDT Mon Aug 12 2019

ECMWF shows NW flow aloft along with a weak trough on Thursday
and Friday transitioning to strong ridging across Indiana by
Monday. Through the period...high pressure at the surface is in
place on Thursday and Friday...before slowly building across the
east coast on Sunday and Monday. On Friday and Saturday the high
will prevent much in the way of gulf moisture in reaching central
Indiana...preventing rain chances. A dry forecast will continue on
the weekend...as the strong ridging builds aloft. However...by
Sunday and Monday as the southerly flow begins warmer temps will
return. Thus expect a warming trend in temps through this period.

&&

.AVIATION /|Discussion for 13/0600Z TAF Issuance/...

Issued at 1237 AM EDT Tue Aug 13 2019

Low pressure over central IL will be moving east into central IN
during the morning hours as will numerous TSRA. Looks like most
effected sites will be KHUF and KBMG, but expect at least VCTS
around KIND. IFR/LIFR can be expected in vicinity of TSRA with
MVFR the general rule through 13/12Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Puma
AVIATION...DM
Hazardous weather outlook, Aug 12, 4:33 PM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
433 PM EDT Mon Aug 12 2019

INZ031-038>042-048-049-055>057-062>065-067>072-131000-
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Kokomo, Tipton, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Greenfield, Cumberland,
New Castle, Greenwood, Franklin, Shelbyville, Rushville,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a SLIGHT RISK for Severe Weather today.
Thunderstorms are likely tonight. Some of the storms tonight could
be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated Tornadoes.

Timing: Thunderstorms are possible any time but most likely Midnight
to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>030-035>037-043>047-051>054-060-061-131000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-Owen-Morgan-
Sullivan-Greene-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, Sullivan, Linton, and Bloomfield
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is an ENHANCED RISK for severe weather. There is
chance for thunderstorms today, and thunderstorms are likely tonight.
Some of the storms tonight could be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated tornadoes.

Timing: Thunderstorms are most likely 11 pm to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 12, 10:51 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1051 PM EDT Mon Aug 12 2019

INZ043-044-051-130330-
Parke IN-Vermillion IN-Vigo IN-
1051 PM EDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...SOUTHWESTERN PARKE AND
VERMILLION COUNTIES UNTIL 1130 PM EDT...

At 1050 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, Clinton, Rockville, Newport, West Terre Haute, Fairview
Park, Prairieton, Seelyville, Montezuma, Rosedale, Dana, Universal,
Mecca, Bloomingdale, Riley, Fontanet, Blanford, Shepardsville,
Pimento and North Terre Haute.

A Tornado Watch remains in effect until 400 AM EDT for west central
Indiana.

LAT...LON 3993 8753 3984 8722 3926 8725 3926 8729
      3936 8753
TIME...MOT...LOC 0250Z 290DEG 44KT 3957 8773

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:51 PM EDTSpecial Weather StatementINDVermillion, Vigo39 min
Aug 13, 12:19 AM EDTSevere Thunderstorm WarningINDSullivan, Vigo56 min
Aug 13, 1:14 AM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan46 min
Aug 13, 1:30 AM EDTSevere Thunderstorm WarningINDDaviess, Knox45 min
Aug 13, 2:05 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.